Minnesota, 2013

Hail and Damaging Wind in Minnesota, August 25, 2013

August 25, 2013 · NWS FGF · 5 events in 2 counties and zones

Late afternoon temperatures on the 25th peaked around 90F with dew points in the low 70s. By early evening thunderstorms fired up along a convergent boundary over Hubbard and Beltrami counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late afternoon temperatures on the 25th peaked around 90F with dew points in the low 70s. By early evening thunderstorms fired up along a convergent boundary over Hubbard and Beltrami counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 25, 2:28 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 25, 2:28 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT SUN AUG 25 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 321 PM CDT SUN AUG 25 2013

FORECAST CHALLENGE WILL BE PERIODIC PCPN CHANCES AND
TEMPERATURES/HEAT INDICES. MODELS IN FAIR AGREEMENT ALTHOUGH
DIFFERENCES IN SURFACE LOW PLACEMENT TONIGHT AND MONDAY WILL
DETERMINE FAVORED LOCATION FOR CONVECTION AND WILL USE BLEND FOR
FORECAST.

FOR TONIGHT MODELS IN GENERAL AGREEMENT WITH BOUNDARY PLACEMENT BY
EVENING FROM SURFACE LOW NEAR ND/SD BORDER AREA EASTWARD. THIS
AREA CURRENTLY STRONGLY CAPPED SO CONVECTIVE INITIATION MAY TAKE
SOME TIME. APPEARS TO BE A WEAK MID LEVEL IMPULSE IN CENTRAL SD WHICH
MAY AID IN DEVELOPMENT ALTHOUGH FEATURE LOOKS WEAK AND CAP STRONG.
WILL MAINTAIN CURRENT HIGHEST POPS IN THIS AREA. APPEARS TO BE
ANOTHER SHORT WAVE LIFTING NE THROUGH WYOMING. THIS FEATURE MAY
LIFT INTO NORTHERN FA LATER TONIGHT HOWEVER WITH MORE STABLE
AIRMASS WITH SURFACE HIGH PRESSURE NOT EXPECTING ANY PCPN WITH
THIS FEATURE. DOES NOT LOOK TO BE ANY CHANGE IN AIRMASS WITH UPPER
RIDGE IN PLACE SO WILL BE ANOTHER WARM MUGGY NIGHT ACROSS MOST OF
THE FA.

ANOTHER WAVE OVER CENTRAL/NORTHERN CA/NEVADA TO RIDE OVER UPPER PERIPHERY OF
PERSISTENT RIDGE AFFECTING THE FA LATER TOMORROW. MODELS HAVE BEEN
DIFFERING ON ASSOCIATED SURFACE LOW/BOUNDARY PLACEMENT FROM RUN TO
RUN. FOR THIS WILL KEEP PRETTY CLOSE TO CURRENT POP LAYOUT. COLUMN
REMAINS VERY WARM AND HUMID AND WILL CONTINUE THE NEED TO MONITOR
FOR ANY POTENTIAL HEAT ADVISORY AREAS.

WILL LIKELY SEE SOME PCPN WORKING FROM WEST TO EAST ACROSS PORTION
OF FA MONDAY EVENING LIKELY WINDING DOWN LATER IN THE NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 321 PM CDT SUN AUG 25 2013

LOOKS TO BE A BREAK IN SHORT WAVE ACTIVITY TUESDAY AND WEDNESDAY
AND WILL KEEP FORECAST DRY. WILL CONTINUE WITH WELL ABOVE AVERAGE
TEMPERATURES.

.LONG TERM... /WED NIGHT THROUGH SUN/
LONG TERM MODELS TODAY CONTINUE THE TREND OF WEAK/FLATTENED RIDGE
OVER NORTHERN TIER OF CONUS HAVING A SERIES OF WEAK WAVES PUSH
THROUGH THE AREA...RESULTING IN CONSALL SOLUTION GIVING LONG PERIOD
OF LOW POPS. THE GEM CONTINUES TO BE SLIGHTLY DRIER THAN
ECMWF/GFS...WHICH SEEMS MORE REASONABLE WITH STRESSED CROPS
RESULTING IN LOWER ET RATES THIS SUMMER. BEST CHANCE OF ANY
CONVECTION WOULD BE WED NIGHT INTO THU TIMEFRAME AS MODELS ARE
SOMEWHAT CONSISTENT WITH A WARM FRONTAL BOUNDARY ACROSS SD AND SRN
MN. CONFIDENCE IS LOW FROM THU NIGHT ON. TEMPS SHOULD BE SLIGHTLY
COOLER THAN THIS WEEKEND...BUT STILL A GOOD 5 DEG ABOVE SEASONAL
NORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1232 PM CDT SUN AUG 25 2013

VFR CONDS WITH SFC HIGH PRESSURE OVER THE AREA. WINDS WILL TURN MORE
EASTERLY TO SOUTHEASTERLY TOMORROW AS A WARM FRONT SETS UP OVER FAR
SOUTHERN VALLEY. NO PRECIP EXPECTED FOR THIS TAF PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040.

&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...SPEICHER
Hazardous weather outlook, Aug 25, 5:59 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT SUN AUG 25 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
659 AM CDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE STORMS IS POSSIBLE TODAY ROUGHLY SOUTH AND
EAST OF A LINE FROM BLACKMER NORTH DAKOTA TO DORAN MINNESOTA TO
OYLEN MINNESOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER THE
NOON HOUR AND SHOULD BE OUT OF THE AREA BY MIDNIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON AND
EVENING AND PRODUCE THE THEREAT OF THUNDERSTORMS.

ALSO THE HEAT INDEX WILL MAY APPROACH HEAT ADVISORY CRITERIA IN
GRANT COUNTY MINNESOTA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT INDEX MAY AGAIN APPROACH HEAT ADVISORY CRITERIA MONDAY
AFTERNOON  AND EVENING OVER GRANT COUNTY MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 25, 11:46 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1246 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 WSW WARROAD           48.87N 95.46W
08/24/2013  E1.50 INCH       ROSEAU             MN   PUBLIC

            INFORMATION PASSED TO NWS VIA RELATIVES

&&

PJS
Local storm report, Aug 25, 12:04 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
104 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 SW WARROAD            48.89N 95.35W
08/24/2013  E1.00 INCH       ROSEAU             MN   PUBLIC

            QUARTER OR SLIGHTLY LARGER SIZED HAIL JUST AFTER 8 PM

&&

PJS
Local storm report, Aug 25, 12:28 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     6 NE VALLEY CITY        46.98N 97.92W
08/25/2013                   BARNES             ND   PUBLIC

            HAIL AND WIND CAUSED SOME CROP DAMAGE. HAIL SIZE UNKNOWN.

0355 AM     TSTM WND DMG     2 W KRAGNES             46.99N 96.79W
08/25/2013                   CLAY               MN   PUBLIC

            GRAIN BIN UNDER CONSTRUCTION WAS BLOWN OVER. LARGE HAIL
            TO NEAR GOLFBALL SIZE ALSO REPORTED VIA KVLY FACEBOOK
            PAGE.

0455 AM     HAIL             1 E CALLAWAY            46.98N 95.89W
08/25/2013  E1.00 INCH       BECKER             MN   PUBLIC

            ESTIMATED HAIL OF AT LEAST QUARTER SIZE. SEVERAL BRANCHES
            DOWN.

&&

JAM
Local storm report, Aug 25, 3:24 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 S WARROAD             48.81N 95.32W
08/24/2013  M1.00 INCH       ROSEAU             MN   PUBLIC

0737 PM     TSTM WND DMG     3 E ROSEAU              48.85N 95.70W
08/24/2013                   ROSEAU             MN   TRAINED SPOTTER

            REPORT OF MULTIPLE 20-30 FT TREES DOWN. TIME ESTIMATED
            FROM RADAR.

0740 PM     HAIL             4 S SALOL               48.81N 95.57W
08/24/2013  M2.00 INCH       ROSEAU             MN   BROADCAST MEDIA

            PUBLIC FACEBOOK REPORT RELAYED VIA MEDIA PARTNER.

0810 PM     HAIL             2 SW WARROAD            48.89N 95.35W
08/24/2013  E1.00 INCH       ROSEAU             MN   PUBLIC

            QUARTER OR SLIGHTLY LARGER SIZED HAIL JUST AFTER 8 PM

0815 PM     HAIL             7 WSW WARROAD           48.87N 95.46W
08/24/2013  E1.50 INCH       ROSEAU             MN   PUBLIC

            INFORMATION PASSED TO NWS VIA RELATIVES

0340 AM     TSTM WND DMG     6 NE VALLEY CITY        46.98N 97.92W
08/25/2013                   BARNES             ND   PUBLIC

            HAIL AND WIND CAUSED SOME CROP DAMAGE. HAIL SIZE UNKNOWN.

0353 AM     TSTM WND GST     FARGO                   46.88N 96.82W
08/25/2013  M59.00 MPH       CASS               ND   ASOS

0355 AM     TSTM WND DMG     2 W KRAGNES             46.99N 96.79W
08/25/2013                   CLAY               MN   PUBLIC

            GRAIN BIN UNDER CONSTRUCTION WAS BLOWN OVER. LARGE HAIL
            TO NEAR GOLFBALL SIZE ALSO REPORTED VIA KVLY FACEBOOK
            PAGE.

0455 AM     HAIL             1 E CALLAWAY            46.98N 95.89W
08/25/2013  E1.00 INCH       BECKER             MN   PUBLIC

            ESTIMATED HAIL OF AT LEAST QUARTER SIZE. SEVERAL BRANCHES
            DOWN.

&&

DKELLENB

The radar

The Fargo/Grand Forks radar (KMVX), 180 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hubbard

When
August 25, 5:20 PM CST
Where
Hubbard County, 0.47 mi E of Lake George
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.200, -94.990

Hail, Beltrami

When
August 25, 6:20 PM CST
Where
Beltrami County, 2.89 mi ESE of Bemidji
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.470, -94.840

Hail, Beltrami

When
August 25, 6:22 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.480, -94.880

The hail fell on the south side of Bemidji.

Hail, Beltrami

When
August 25, 6:30 PM CST
Where
Beltrami County, 3.62 mi SE of Lavinia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.480, -94.770

Thunderstorm Wind, Beltrami

When
August 25, 6:58 PM CST
Where
Beltrami County, 7.75 mi SE of Tenstrike
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.580, -94.550

A tree was blown down near the junction of county roads 39 and 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466919, 466921, 466923, 466925, 466928.